Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 207, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 9, 2020, 6:56 PM EDT for DeKalb County, Gwinnett County, Georgia. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 6:56 PM EDT (22:56 UTC)
- Expired
- Jul 9, 2020, 7:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties DeKalb County, GA, Gwinnett County, GA
The radar
The Atlanta radar (KFFC), 80 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:05 PM EDT | TSTM WND DMG | 2 Ene Lilburn, GA | REPORT OF 2 TREES DOWN ALONG TAMBEC TRACE NW IN THE LILBURN AREA. |
| Jul 9, 7:15 PM EDT | TSTM WND DMG | 2 Se Mountain Park, GA | GWINNETT COUNTY EMERGENCY MANAGEMENT REPORTED POWER LINES BLOWN DOWN IN THE 5200 BLOCK OF VIVID DRIVE SW IN STONE MOUNTAIN. |
| Jul 9, 7:15 PM EDT | TSTM WND DMG | 2 W Mountain Park, GA | LARGE TREE DOWN ALONG WITH SOME MINOR PROPERTY DAMAGE ALONG FAIRGREEN DRIVE NORTH OF STONE MOUNTAIN. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607
WUUS52 KFFC 092256
SVRFFC
GAC089-135-092330-
/O.NEW.KFFC.SV.W.0207.200709T2256Z-200709T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
656 PM EDT Thu Jul 9 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Central DeKalb County in north central Georgia...
Gwinnett County in north central Georgia...
* Until 730 PM EDT.
* At 656 PM EDT, a severe thunderstorm was located over Lilburn, or 9
miles west of Lawrenceville, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lawrenceville, Decatur, Dunwoody, Duluth, Snellville, Suwanee,
Lilburn, Chamblee, Norcross, Doraville, Clarkston, Stone Mountain,
Dacula, Avondale Estates, Grayson, Berkeley Lake, Pine Lake,
Tucker, North Decatur and Druid Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3400 8386 3399 8385 3389 8385 3375 8403
3378 8431 3394 8430 3404 8410
TIME...MOT...LOC 2256Z 325DEG 15KT 3393 8415
HAIL...0.88IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:27 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 9, 3:27 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 327 PM EDT Thu Jul 9 2020 .SHORT TERM /Tonight through Friday Night/... As the short term period begins, a surface low pressure system continues to move northeastward along the Atlantic Coast. Direct impacts from the low are not anticipated, although much of the southeastern CONUS remains in a northwesterly flow pattern behind this low. Several weak impulses will traverse the northwest flow aloft across the forecast area. Models remain consistent showing upper level impulses moving across western portions of the forecast area both this afternoon and again on Friday. With deep moisture in place, diurnally driven convection will be the rule across the area for the remainder of the day today and Friday, with the highest PoPs in the afternoon each day. Scattered thunderstorms are ongoing across north and central Georgia, and are expected to continue through the evening hours before diminishing tonight. A few storms could become strong, and capable of producing gusty winds, locally heavy rain, and frequent lightning. With ample moisture and weak steering flow, isolated flash flooding concerns are furthermore possible in the event of any merging cells or back building strong storms. Scattered thunderstorms are once again going to develop across the area on Friday afternoon. Model guidance is becoming more consistently showing a drier profile in far north Georgia by Friday afternoon as the surface low continues to move away from the area and continued northwesterly winds filter in. PoPs have been trended down on Friday afternoon, as a result. Temperatures are expected to run near climatological normals today and 1-4 degrees above on Friday. Deep moisture will moreover contribute to dewpoints in the low to mid 70s. As a result, heat indices in the 95-100 range are ongoing in central Georgia this afternoon, and are likely to be in the 100-105 range across the majority of our area on Friday. King .LONG TERM /Saturday through Thursday/... The big story for the weekend will be the heat and humidity. Temperatures are expected to be slightly above climatological normal as the extended period kicks off on Saturday. Temps will range from the low to mid 90s across the CWA. Dewpoints in the low 70s will give us the potential for 100+ degree heat indices for the rest of the week, especially across south and central Georgia. Strong ridging in the desert SW will continue the NW flow pattern over the SE through the weekend. Models are suggesting that an MCS is likely over the southern Mississippi river valley at some point on Sunday into Monday. The question of whether or not this system sweeps into our area still remains, but the severe parameters that support a favorable environment for such a system continue. Mid level lapse rates still range from 7 to 7.5 C/KM and strong daytime heating combined with some decent bulk shear in NW Georgia have been persistent in each of the last few model runs. By Tuesday, the ridge in the SW begins to move East and we begin to flatten out a little, taking on a more westerly flow. This keeps chance for afternoon thunderstorms going and does little to relieve the heat, but it does take us out of NW flow subsequently reducing the risk for another MCS. Vaughn && .AVIATION... 18Z Update... Primarily VFR conditions are ongoing across the area and are expected to continue at all TAF sites through the period. There is a chance of scattered convection during the mid to late afternoon across north and central Georgia, enough to warrant a TEMPO group for TSRA from 20-24Z. Some MVFR ceilings are also possible where TSRA occurs. Winds will be predominantly W to NW at 5 kts or less through the period. //ATL Confidence...18Z Update... High confidence on all elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 72 93 72 93 / 20 40 30 20 Atlanta 73 91 73 90 / 40 40 30 20 Blairsville 67 85 66 83 / 30 50 30 20 Cartersville 71 91 70 91 / 30 40 30 20 Columbus 74 93 75 96 / 30 40 20 20 Gainesville 71 90 71 89 / 20 50 30 20 Macon 73 93 73 94 / 30 40 30 30 Rome 72 92 71 91 / 20 40 30 20 Peachtree City 72 91 72 92 / 30 40 30 20 Vidalia 75 94 76 95 / 30 30 30 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...King LONG TERM....Vaughn AVIATION...King
Hazardous weather outlook, Jul 9, 11:45 AM EDT, 7 hours 11 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 1145 AM EDT Thu Jul 9 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-100945- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1145 AM EDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected this afternoon and evening. A few strong storms are possible with gusty winds, locally heavy rainfall and frequent lightning. An isolated severe thunderstorm cannot be ruled out with damaging winds and some hail in addition to heavy rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered afternoon and evening thunderstorms are expected Friday and Saturday with gusty winds, locally heavy rain and frequent lightning. Thunderstorms late Saturday and Sunday could be strong to severe with very heavy rainfall, damaging winds and frequent lightning. Only isolated thunderstorms are expected Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 9, 5:26 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
526 PM EDT Thu Jul 9 2020
GAZ014-022-092200-
Dawson GA-Forsyth GA-
526 PM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWSON AND NORTHWESTERN
FORSYTH COUNTIES UNTIL 600 PM EDT...
At 526 PM EDT...a strong thunderstorm was over Hightower, or near
Cumming...moving southeast at 20 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cumming, Matt, Drew, Silver City, Ducktown, Coal Mountain and
Hightower.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3431 8400 3420 8411 3414 8426 3433 8426
3439 8421
TIME...MOT...LOC 2126Z 318DEG 17KT 3429 8419
HAIL...0.25IN
WIND...50MPHSpecial weather statement, Jul 9, 5:50 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
550 PM EDT Thu Jul 9 2020
GAZ032-033-043-044-092215-
North Fulton GA-Douglas GA-Cobb GA-South Fulton GA-
550 PM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN
DOUGLAS...SOUTHEASTERN COBB AND NORTHEASTERN SOUTH FULTON COUNTIES
UNTIL 615 PM EDT...
At 550 PM EDT...a strong thunderstorm was over Six Flags Over
Georgia, or 7 miles west of Atlanta...moving southeast at 10 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Atlanta, Smyrna, East Point, College Park, Austell, Grant Park-Zoo
Atlanta, Midtown, Lithia Springs, Sweetwater Creek State Park, West
End, Virginia Highland, Vinings, Sweet Auburn, Turner Field, Piedmont
Park, Bankhead, Six Flags Over Georgia, Cascade Heights, Bolton and
Sandtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3389 8448 3380 8435 3375 8435 3366 8444
3365 8462 3380 8464
TIME...MOT...LOC 2150Z 331DEG 8KT 3378 8451
HAIL...0.25IN
WIND...50MPHLocal storm report, Jul 9, 6:04 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
604 PM EDT THU JUL 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 N ELLIJAY 34.74N 84.49W
07/09/2020 E1.25 INCH GILMER GA TRAINED SPOTTER
HAIL A LITTLE LARGER THAN QUARTERS FALLING NORTH OF
ELLIJAY, ALONG BMW DRIVE.
&&
EVENT NUMBER FFC2000872
DJNSpecial weather statement, Jul 9, 6:13 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
613 PM EDT Thu Jul 9 2020
GAZ022-033-034-092245-
North Fulton GA-Forsyth GA-Gwinnett GA-
613 PM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHWESTERN
FORSYTH AND NORTHWESTERN GWINNETT COUNTIES UNTIL 645 PM EDT...
At 612 PM EDT...a strong thunderstorm was near Brookwood, or 10
miles southwest of Cumming. Multiple strong storms are around this
area. The storms are drifting southeast at less than 10 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cumming, Sandy Springs, Roswell, Johns Creek, Alpharetta, Milton,
Duluth, Sugar Hill, Suwanee, Buford, Norcross, Berkeley Lake,
Brookwood, Mechanicsville and Drew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3422 8420 3405 8396 3390 8424 3392 8426
3394 8427 3395 8427 3396 8428 3410 8436
TIME...MOT...LOC 2212Z 331DEG 4KT 3408 8423
HAIL...0.25IN
WIND...50MPHSpecial weather statement, Jul 9, 6:20 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
620 PM EDT Thu Jul 9 2020
GAZ032-033-043-044-092245-
North Fulton GA-Douglas GA-Cobb GA-South Fulton GA-
620 PM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN
DOUGLAS...SOUTHEASTERN COBB AND PARTS OF SOUTH FULTON COUNTIES UNTIL
645 PM EDT...
At 620 PM EDT...a strong thunderstorm was over Six Flags Over
Georgia, or 8 miles west of Atlanta. This storm was nearly
stationary.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Atlanta, Smyrna, East Point, Midtown, West End, Vinings, Sweet
Auburn, Turner Field, Piedmont Park, Bankhead, Six Flags Over
Georgia, Cascade Heights, Lakewood Park, Bolton, Sandtown, Atlantic
Station, Mableton and Chastain Memorial Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3381 8462 3388 8448 3388 8435 3385 8435
3368 8439 3367 8460
TIME...MOT...LOC 2220Z 331DEG 4KT 3378 8453
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Jul 9, 6:51 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
651 PM EDT Thu Jul 9 2020
GAZ033-034-092315-
North Fulton GA-Gwinnett GA-
651 PM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON AND NORTHWESTERN
GWINNETT COUNTIES UNTIL 715 PM EDT...
At 651 PM EDT...a strong thunderstorm was over Berkeley Lake, or 10
miles west of Lawrenceville...moving southeast at 15 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lawrenceville, Sandy Springs, Roswell, Johns Creek, Duluth, Suwanee,
Lilburn, Norcross, Berkeley Lake, Tucker and Mechanicsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3403 8395 3390 8402 3386 8419 3389 8422
3399 8430 3407 8416 3406 8415 3406 8413
3404 8412 3404 8410 3405 8411 3405 8410
3407 8412 3408 8411
TIME...MOT...LOC 2251Z 325DEG 15KT 3399 8416
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:03 PM EDT | Special Weather Statement | FFC | Taylor | 27 min |
| Jul 8, 8:20 PM EDT | Special Weather Statement | FFC | Fannin, Union | 25 min |
| Jul 8, 8:22 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett | 23 min |
| Jul 8, 8:43 PM EDT | Special Weather Statement | FFC | Taylor | 32 min |
| Jul 8, 8:56 PM EDT | Special Weather Statement | FFC | Fannin, Gilmer | 34 min |
| Jul 8, 9:22 PM EDT | Special Weather Statement | FFC | Forsyth | 23 min |
| Jul 9, 4:17 PM EDT | Special Weather Statement | FFC | White | 28 min |
| Jul 9, 4:36 PM EDT | Severe Thunderstorm Warning | FFC | Union | 28 min |
| Jul 9, 4:42 PM EDT | Severe Thunderstorm Warning | FFC | Pickens | 33 min |
| Jul 9, 4:45 PM EDT | Special Weather Statement | FFC | Whitfield | 30 min |
| Jul 9, 5:21 PM EDT | Special Weather Statement | FFC | Hall | 24 min |
| Jul 9, 5:26 PM EDT | Special Weather Statement | FFC | Forsyth | 34 min |
| Jul 9, 5:44 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer | 31 min |
| Jul 9, 5:50 PM EDT | Special Weather Statement | FFC | Fulton | 25 min |
| Jul 9, 6:13 PM EDT | Special Weather Statement | FFC | Gwinnett | 32 min |
| Jul 9, 6:20 PM EDT | Special Weather Statement | FFC | Fulton | 25 min |
| Jul 9, 6:37 PM EDT | Flash Flood Warning | FFC | Cobb, Fulton | 6 hr |
| Jul 9, 6:46 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Fayette, Fulton | 44 min |
| Jul 9, 6:51 PM EDT | Special Weather Statement | FFC | Gwinnett | 24 min |
| Jul 9, 7:24 PM EDT | Special Weather Statement | FFC | Cobb | 36 min |
| Jul 9, 7:30 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett, Rockdale | 30 min |
| Jul 9, 7:53 PM EDT | Special Weather Statement | FFC | Pike, Upson | 37 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.